[...] (such a pretty name!):
Thanks for sharing that medical history. It was very interesting for me as there are some similarities with my history. I never had any anxiety problems et until I developed strange lethargy and illness 19 years ago. After much testing, which provoked anxiety and depression, I was diagnosed by a specialist as having fibromyalgia. This began a long search for solutions entailing taking huge numbers of supplements etc
I had started taking Xanax 18 months into this mess as I was crippled with anxiety and with a family of 4 children to raise, simply HAD to function. The once outgoing person had turned into someone who could not even go to a dinner or party. I used to be the one who was HOSTING them. I knew Xanax was addictive but I guess I thought along the lines of smoking which I easily beat many years before. Once I was dependent doctors would tell me I would be on it for life.
I too had a huge operation - mine was for endometrial cancer. Somewhere along the line I started using Panadeine Forte (500mg paracetamol 30mg codeine) which I had for migraines, every morning for fibro pain. I started with one tablet but that went to two and then sometimes I would need it at night for severe leg muscle pain which prevented my sleeping. Never came near the recommended maximum dose but still dependent I discovered one day when I just decided to quit it as it had lost its power. I now take 1 tablet in the morning and 1 at night.
This is something else I want to quit but the psychiatrist who is helping me through this benzo withdrawal has told me not to try cutting back until the Valium is done with. He says we don't want to confuse withdrawal symptoms.
Now, I am tapering off the opiates which is hard, but a cake walk compared to the Benzo withdrawal.
I am pleased to hear this. I have looked for instructions on how to do this but have not found any good advice yet. Codeine definitely has a feel good effect on me - something I found amusing when I only used it occasionally because it just made me sleep! Do you think the combination of the Klonopin and the opiate were making you gain weight? I don't really eat that much because I feel so crap but it is hard to lose weight. As soon as I eat normally it goes back on. I think I ate heaps more when I was at my correct weight all those years ago.
I was wondering if I got my benzo belly from hunching over the computer all day because that's about all I do most days. Not healthy.
I have already had my morning self pity cry. The anniversary of my taper start is coming up in a month. I started at 4-5mg Xanax (80-100mg Valium), peaking at 6mg (120mg Valium - for a short time to deal with my daughter's urgent medical problems). This was basically halved in 3 days. I have berated my psychiatrist about this speed but now I wonder if it would have taken twice as long, had he gone slower back then. I am already so depressed and sick of it all after 11 months. Never would I have believed how difficult the last 5mgs would be.
I would appreciate any words of wisdom, [...]. Hope you will keep us posted on your success trail. I'll be looking out for you.
Yes, we do have some similarities! I was diagnosed with Interstitial Cystitis and prescribed Elavil, which started me on this whole big mess. I was exhausted on this drug which is given for nerve pain and soon after was diagnosed with FMS. It all went downhill from there. I had an unexpected pregnancy and C/T off the Elavil and didn't sleep for days. I had rebound anxiety and depression (even though I had suffered from neither prior to this) and was put on 2 ssri. I had serotonin surge and then was put on Klonapin.( I had a miscarriage at 15 weeks.) I became increasingly sick and put on more and more meds until I ended up in a NP office about 5 years ago for some help. After she got to know me she said I do not understand why you are on AD and I tapered off of them. My health improved tremendously. I had started to taper off the Klonapin when within one year I had 2 cervical disc replacements and had to stay on it so I could sleep. It turns out I had a big issue with my lower spine due to an autoimmune disease called Reiters syndrome and had a big surgery to remove 2 broken bones, disintegrated facet joints, replace 2 discs, fix spondylothesis, and remove scar tissue from my spine. It was painful and I have spent 3 years in a recovery that began with relearning to walk, literally. To couple this with a benzo and opiate taper only added to the hell I was experiencing.
I was tired every minute of every day since I was put on Elavil in 1996. Once I was off the last 1 mg of Valium I am no longer tired. That in itself is a miracle. So many of my symptoms seemed to be as a result of the Elavil and Klonapin and then all the drugs that I was given to counteract the side effects of them. I started this whole process with having a bladder disease and it morphed into a nightmare. I am slowly regaining my health that I had thought was forever gone. I have my Masters' Degree plus and had a very well paying job in a career that I loved and I had to leave it due to my declining health. It is remarkable to me that medications can be so debilitating.
Yes, I definitely think the opiate-benzo combo caused weight gain. They have a synergistic effect and each affect the entire endocrine system.
hmmm... words of wisdom? I don't know that you need any! You seem to have done a wonderful job tapering off your meds. In addition to that you survived cancer-- you are remarkable!
With that said,
Reevaluate all that you thought was true about your health as many issues could be a result of being on medication. Also, in regards to tapering: I always knew it would be hard and I would be sick and it was just something I had to do. I was sick all the time, every day for years, unless I took a bit of a break. I only started to feel better once I was done. I would lower my dose even if I didn't feel well because I realized I would never feel well enough to lower it. Many here quote the Ashton manual and I too was thrilled to find it as I had completed most of my taper before I even landed here. One thing that stuck with me is she said at the lower doses do not micro-taper as you are just prolonging your agony. So, I just did it-- ballz to the walls! I called it. I never up-dosed, I never overfocused on individual symptoms, I rarely lost my focus... it all sucked, every bit of it; it was a nightmare and I am still not over it, but the psychological relief that comes from completing your taper is immense.
When I was at 1.5 mg of Valium, I felt awful too! But I expected that I would and I just plowed through. It is like giving birth-- there is a certain point where it hurts like hell and it may get worse but there is no turning back. Like the Nike ad said-- just do it.
PS I am not familiar with your pain medication but I could write a treatise about opiate withdrawal!